Ohio, 2024

Hail in Ohio, March 30, 2024

March 30, 2024 · NWS PBZ · 12 events in 4 counties and zones

Similar to the hail event earlier in the month, low-level instability was muted during the evening of March 30th. After rain earlier in the day, another round of thunderstorms developed along an advancing cold front in central Ohio and rolled to the south and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Similar to the hail event earlier in the month, low-level instability was muted during the evening of March 30th. After rain earlier in the day, another round of thunderstorms developed along an advancing cold front in central Ohio and rolled to the south and east. One funnel cloud was spotted in eastern Ohio, but otherwise, strong shear and elevated instability led to several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 30, 4:39 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 30, 4:39 PM EST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
539 PM EDT Sat Mar 30 2024

.SYNOPSIS...
Multiple rounds of showers and thunderstorms, possible strong to
severe at times, are expected through the rest of the weekend
and into early next week. The greatest potential for flooding
and severe thunderstorms will be Monday night and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
KEY MESSAGES:

- Showers and thunderstorms this evening. Strongest over OH/WV
- Showers and thunderstorms taper off after 11pm, after which
  dry weather is expected.
---------------------------------------------------------------

As early area of showers/storms has exited. A new line has
developed and is moving southeastward. A watch has been issued
for OH/WV for this evening. Atmosphere will need to recover from
the early rain and cold temps, so any severe activity may be
isolated.

Forecast was updated with PoPs more representative of current
conditions and the severe tag was added to the OH/WV counties.

Previous discussion...

As these storms make their way southeastward towards eastern
and southeastern OH, they will be moving into a downstream
environment similarly characterized by marginal instability and
strong wind shear. Initially, low-level wind profiles could
support a low-end tornado threat as winds ahead of the advancing
surface low should be slightly more backed, which is evident in
CAM soundings and hodographs showing more favorable sfc-3km
wind profiles. However, as the surface low progresses eastward,
wind profiles become more unidirectional which, coupled with
waning stability (especially in the boundary layer), should
preclude a notable tornado threat later in the evening. Large
hail will remain the primary threat throughout the evening given
the relatively cold temperature profiles and elevated
instability lingering into the later hours.

Storms should wane and exit the area to the southeast by roughly
10pm as the front pushes through the area, leaving behind dry
conditions for the remainder of the night. Overnight lows dip
into the upper 30s along the I-80 corridor and low to mid 40s
farther south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- Dry much of Sunday; previously-stalled front to the south
  begins to drift northward into the local area.
- More widespread showers/storms Sunday night and Monday night,
  with the potential for flooding due to heavy rain in showers
  and thunderstorms training along the front.
- Heaviest widespread rain expected Monday night.

-----------------------------------------------------------------

Sunday starts off with a stalled front south of the area,
resulting in dry weather (but lingering cloud cover) throughout
the day. Highs climb into the low to mid 50s near I-80 and upper
50s to around 60 farther south.

Another wave of low pressure is expected to track along the
stalled front Sunday, triggering more showers and storms to
develop across the Midwest as it does. These push eastward
through the day, reaching the Ohio Valley and local area late in
the evening and overnight into Monday as the front itself begins
to drift northward again. There is low-end potential for some
of these storms to become strong or severe as they traverse the
Ohio Valley, potentially bringing gusting winds or hail to parts
of southeast Ohio and northwest WV as they move through Sunday
night.

The bigger focus with this period will be on flooding rain
potential, as these showers and storms could train over the same
areas due to their east-west motion along the east-west
oriented front Sunday night. There remains a fair amount of
spread in rainfall probabilities in the NBM, with the 25th and
75th percentiles depicting roughly 0.3" and 1.0" during that
overnight period, respectively. These probabilities may also be
underrepresenting the true rainfall potential, since it is
still too far out for CAMs to be included and global models may
struggle to accurately resolve the convective nature of these
showers/storms training along the front. Therefore, our current
forecast biases a bit on the higher end of the probabilities,
with almost the entire area forecast to see more than 0.5" and
a locally higher swath of 1.0-1.3 inches stretching from
roughly New Philadelphia to Pittsburgh to Latrobe (where the
front is expected to generally be located during that period).

Yet another disturbances moves along the nearly-stationary front
Monday night, bringing another round of widespread rainfall with
even greater flooding rain potential. By this time, portions of the
local area may have already seen upwards of 1.0-1.5 inches of
rainfall between the Saturday and Sunday night waves. This will
mean soils could be saturated by the time the Monday night
disturbance moves through, leading to more runoff potential and
a heightened risk for flash and/or areal flooding due to heavy
rain. In general, rainfall totals appear to be even higher in
the Monday night wave, with latest rainfall probabilities
showing a 60% or greater chance areawide of 1.0" and even a 50%
or greater chance of at least 1.5" for areas south of
Pittsburgh along the PA/WV border and into southeast Ohio.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Showers, heavy rain, and a severe storm potential Tuesday
- Colder and windy for the second half of the week with rain
  and snow showers
-------------------------------------------------------------------

Model ensembles indicate warm front should continue lifting
north across the region Tuesday, as a surface low tracks toward
the Lower Great Lakes and Upper Ohio Valley region. Ongoing
locally heavy rain is possible, continuing the flood potential.

Surface heating south of the front should result in increasing
instability through the day Tuesday. Strong shear is also
progged through peak heating, as the surface low's associated
cold front approaches. Uncertainty exists in the details, but
current indications are that severe storms will be possible in
the afternoon and evening across the region, with the greatest
focus along and south of I-70.

The front should cross the area by Tuesday evening, as the
parent shortwave trough closes into an upper low across the
Lower Great Lakes and Upper Ohio Valley region. Rain and snow
showers are expected through at least Thursday as model
ensembles indicate the low will persist across the region. The
upper low should exit the region Friday, with dry weather
returning.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
General VFR cigs across the region to begin the period. A line
of showers and storms will move through the southern half of the
area early in the forecast. Have included showers at ports from
PIT south, with a tempo of -tsra. FKL and DUJ look to remain in
MVFR cigs through the evening and into the overnight hours.

Low confidence forecast for the overnight and Sunday morning
periods. With the exception of DUJ and FKL, models are showing a
period of general VFR, where skies may temporarily clear. Then
a rapid development of fog and stratus late tonight. It will be
a race to see what develops first. Have put in MVFR fog at all
ports with tempo restrictions to LIFR at the ports near a river.
Also lowered cigs to high IFR/low MVFR with some tempo LIFR at
ports with denser fog. Models are holding on to the low clouds
and fog through the morning hours with improvement during the
afternoon. FKL/DUJ will remain LIFR/IFR through Sunday morning
with an improvement to MVFR Sunday afternoon.

Light and variable winds are anticipated through the period.

.Outlook...
Restrictions in showers/possible thunderstorms return Sunday
night and Monday night.

&&

.HYDROLOGY...
Widespread rounds of rain are expected beginning today, and
periodically continuing through Tuesday. The initial rounds
should act to saturate the ground, resulting in an increased
flood potential as additional showers and thunderstorms occur,
especially later Monday and Tuesday. Ensemble probabilities for
at least 2 inches of total rainfall range from 30-60 percent,
with the highest values seen across WV and the Laurel
Highlands. In general, 1-3 inches of total rainfall is expected
through the period, with localized higher amounts possible
across WV. The highest rainfall rates are expected to fall
Monday night into Tuesday morning. This may result in areas of
flooding or flash flooding. Our area remains in a Marginal Risk
(1/5) for excessive rainfall during this period.

Model ensembles also continue to indicate rises on area rivers
as runoff from the rainfall occurs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak/WM
NEAR TERM...Cermak/WM
SHORT TERM...Cermak/WM
LONG TERM...Cermak/WM
AVIATION...22
HYDROLOGY...MB
Hazardous weather outlook, Mar 30, 3:06 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
406 PM EDT Sat Mar 30 2024

OHZ040-041-050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-002-
312015-
Carroll-Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Westmoreland-
Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall totals ranging from 1 to 3 inches are possible through
Tuesday. This could result in flooding or flash flooding, along with
elevated river levels, mainly late Monday and Tuesday.

In addition, severe thunderstorms are possible Tuesday. Damaging
wind and large hail are expected to be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ029-031-075-076-WVZ021-509>514-312015-
Washington-Greene-Fayette-Higher Elevations of Fayette-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall totals ranging from 1 to 3 inches, with localized amount up
to 4 inches, are possible through Tuesday. This could result in
flooding or flash flooding, along with elevated river levels,
mainly late Monday and Tuesday.

Severe thunderstorms are possible Monday afternoon and evening, and
again on Tuesday. Damaging wind and large hail are expected to be the
main hazards.

Snow showers will be possible late Wednesday through Thursday, with
accumulations of up to 1-3 inches possible in the ridges (locally
higher in eastern Tucker County, WV).

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-048-049-057>059-068-069-WVZ003-004-012-312015-
Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble-
Monroe-Ohio-Marshall-Wetzel-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. Large hail is expected to be the main hazard, though
damaging straight-line wind gusts and/or a brief tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe thunderstorms late Sunday
afternoon and evening, and again Monday afternoon and evening. Large
hail is expected to be the main hazard, though damaging wind is also
possible.

Rainfall totals ranging from 1 to 3 inches are possible through
Tuesday. This could result in flooding or flash flooding, along with
elevated river levels, mainly late Monday and Tuesday.

Severe thunderstorms are possible again on Tuesday. Damaging wind
and large hail are expected to be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 30, 3:09 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
409 PM EDT Sat Mar 30 2024

PAZ031-075-076-302100-
Fayette Ridges PA-Greene PA-Fayette PA-
409 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GREENE AND CENTRAL
FAYETTE COUNTIES THROUGH 500 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairdale, or 11 miles east of Waynesburg, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Uniontown, Fairdale, Isabella, Nemacolin, Carmichaels, Rices Landing,
New Salem, Chalkhill, and Ohiopyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 8003 3995 8002 3994 7937 3990 7940
      3985 7942 3984 7939 3982 7937 3980 7937
TIME...MOT...LOC 2009Z 275DEG 53KT 3991 7996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Milcarek
Special weather statement, Mar 30, 3:40 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
440 PM EDT Sat Mar 30 2024

WVZ511>514-302115-
Eastern Preston WV-Eastern Tucker WV-Western Tucker WV-Preston WV-
440 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TUCKER AND SOUTHERN
PRESTON COUNTIES THROUGH 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rowlesburg, Hannahsville, Silver Lake, Aurora, Elgon, Fellowsville,
Israel, and Cathedral State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3927 7985 3929 7987 3930 7990 3935 7989
      3934 7949 3920 7948 3919 7944 3919 7940
      3920 7938 3920 7937 3921 7934 3921 7931
      3919 7929 3916 7932
TIME...MOT...LOC 2040Z 278DEG 50KT 3933 7993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Milcarek

The radar

The Cleveland radar (KCLE), 121 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Coshocton

When
March 30, 4:49 PM EST
Where
Coshocton County, 2.1 mi NW of Mohawk Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -82.110

Hail, Coshocton

When
March 30, 5:00 PM EST
Where
Coshocton County, 1.26 mi ESE of Coshocton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.260, -81.830

Hail, Coshocton

When
March 30, 5:00 PM EST
Where
Coshocton County, 0.69 mi N of Warsaw
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -82.000

Hail, Coshocton

When
March 30, 5:02 PM EST
Where
Coshocton County, 1.38 mi S of Coshocton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.250, -81.850

Hail, Coshocton

When
March 30, 5:07 PM EST
Where
Coshocton County, 3.82 mi NE of Wills Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
40.220, -81.800

Hail, Guernsey

When
March 30, 5:40 PM EST
Where
Guernsey County, 0.69 mi S of Indian Camp
Measured
1 in hail
Reported by
Public
Coordinates
40.090, -81.650

Hail, Coshocton

When
March 30, 5:45 PM EST
Where
Coshocton County, 1.74 mi SE of Randle
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -81.910

Hail, Muskingum

When
March 30, 5:46 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.950, -82.010

Hail, Guernsey

When
March 30, 5:55 PM EST
Where
Guernsey County, Quaker City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -81.300

Hail, Muskingum

When
March 30, 5:59 PM EST
Where
Muskingum County, 1.48 mi SSE of Norwich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -81.790

Hail, Monroe

When
March 30, 6:11 PM EST
Where
Monroe County, 0.53 mi W of Beallsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.850, -81.040

Funnel Cloud, Monroe

When
March 30, 6:12 PM EST
Where
Monroe County, Jerusalem
Reported by
County Official
Coordinates
39.850, -81.100

The Belmont County EMA reported a funnel cloud near the town of Jerusalem.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165585, 1165586, 1165587, 1165588, 1165589, 1165590, 1165591, 1165592, 1165593, 1165594, 1165595, 1165584.